Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

If Your Body is Changing Shape and Size

Unusual Fat Accumulations Follow a New Therapy for AIDS

Spring 1998

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Several researchers at the Fifth Conference of Retroviruses and Opportunistic Infections have reported body changes that appear to be related to new combination drug therapies, particularly those that include a protease inhibitor. The studies show a wide range in incidence of unusual fat accumulations-such as "buffalo humps" in the neck and puffy cheeks-in HIV therapy recipients. Australian physician David A. Cooper and colleagues found that 64% of their HIV-positive patients receiving treatment reported changes in body shape.

However, other studies-coming from Emory University, Cornell University Medical Hospital, San Francisco General Hospital, Ottawa General Hospital, the National Institute of Health, and the Food and Drug Administrator-showed lower percentages of doctor-reported body shape change. (Editorial note: If the doctors are not taking the complaints of their patients seriously, then they will not report it. This is a very common occurrence, especially with women.)

The body changes have caused some patients to cease therapy, but frequencies are unknown due to the lack of large studies on the phenomenon.

Some patients on protease inhibitor regimens have also developed more serious side-effects-such as diabetes, high blood sugar, and high levels of lipids in their blood-and doctors are concerned about the long-term possibility of increased heart disease in people who use the drugs. Of the unusual fat accumulations,

Advertisement
Dr. John W. Mellors of the University of Pittsburgh, noted: "It is not a vain issue, it is a metabolic issue that has a scientific basis and we need to investigate it."

If your body is changing shape and size, tell your doctor. Make sure that your doctor is the one to report it. Self reporting to pharmaceutical companies is not recorded.


Distressing Side-effect Plagues AIDS Drug Users

By Maggie Fox

Scientists said on Wednesday, they are intrigued by a series of studies on unusual fat deposits-given nicknames like the "buffalo hump" and "protease paunch" developing in some people taking drug cocktails to fight HIV infection.

Ranging from "buffalo humps" on the upper back under the neck to pot bellies dubbed the "protease paunch", researchers say they are finding that people given strong new anti-HIV drugs called protease inhibitors are developing strange side-effects in the form of fat.

"We report 10 patients who developed a similar pattern of abdominal complaints three or more months after starting indinavir, (Merck's protease inhibitor sold under the name Crixivan)," Kirk Miller and colleagues at the National Institute of Allergies and Infectious Diseases (NIAID), reported.

"CT scans showed excess visceral fat" they added-extra fat inside the abdomen.

Most researchers say it is rare but a team at St. Vincent's Hospital in Sydney, Australia, found 64 percent of their patients taking protease inhibitors showed the strange effect-a wasting of their arms and legs and a buildup of dense fat around their middles.

They showed pictures -- and it is clearly not just weight gain. The fat deposits look unusual. One team described a "fat neck-like a football player" on an otherwise thin 55-year-old male.

"Having seen several of these myself, they can be very subtle," said John Mellors of the University of Pittsburgh. But the patients are noticing.

"Patients are coming to their physicians and saying "I don't look right -- what is going on?"

Often, doctors are downright unsympathetic. "... in Pittsburgh there is no fluff and if viral levels are down its good enough," Mellors told a news conference. But he added later, "As patients' lives change, as they go from wrestling with having a fatal disease to having a future, other issues become prominent."

And the side-effect could point to something serious, such as a metabolic defect. Long use of protease inhibitors is also being linked with diabetes and related conditions such as high blood sugar and high blood cholesterol. "When associated with insulin resistance and hyperglycemia (high blood sugar) and diabetes, it is obviously a first warning," Some researchers pointed to other worries, too.

"None of this has been fatal but it is unfortunate," said Charles Farthing, director of the AIDS Healthcare Foundation in Los Angeles. He fears some patients may not stick to the already difficult drug regimens. "The biggest problem with people not taking drugs is depression," he said in an interview. "If they don't care whether they live or die, they won't put up with the side-effects." He added, only half-joking, "I am very aggressive with the Prozac."

The doctors predicted the issue would grow in importance. "The prevalence of this disorder will increase because individuals will start paying attention to their own bodies and physicians will start asking questions," Mellors predicted. "I'm going to start looking for it in my patients," said Farthing.

Editorial Opinion: Helloooo!!! Doctor, you are going to START??? Where have you been? Your statements about this issue are unacceptable, inappropriate and insensitive. What a JERK.! We say "only half joking."

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Women Alive. It is a part of the publication Women Alive Newsletter.
 
See Also
An HIVer's Guide to Metabolic Complications
TheBody.com's Lipoatrophy Resource Center
Archived Material on Lipodystrophy

Tools
 

Advertisement